Daily headache following cancer treatment?

Ask the Clinician Health Pro
  • Full Question:

    I was diagnosed with Lung Cancer in June 2012 and was treated with radiation daily and chemotherapy of Taxol and Carboplatin for 6 weeks once a week.  Late in treatment I began to have nausea occasionally and an occasional headache in the temple area.  Over the last year or so, it has become a constant and daily problem. I have been able to eat through the nausea and with the maximum allowance of Excedrin to control the symptoms, but it is becoming continuously worse.

     

    I have tried Reglan, phenergan, Carafate, Ondasterone.  My routine meds include MS Contin 100mg. bid, Levoxyl 112 mcg qd, Wellbutrin 150mg bid, Tizanidine 4mg bid, and Omeprazole 20mg bid. The morphine and tizanidine is for an auto accident injury on '04 and the rest are for GERD, thyroid, and depression. I am able to sleep but when I am awake I am in a constant state of nausea and a continuous headache.  My family practice doc has tried everything he can think of and I, being a retired RN, have racked my little brain for anything that I can think of.  I also have a constant runny nose, clear, and supposedly unrelated.

    Add This Infographic to Your Website or Blog With This Code:

     

    No one seems to have any suggestions or ideas what to do and I'm beginning to sound like a hypochondriac I'm sure. I just want some relief so I can go back to a productive daily life. Dixie.
              

     

    Full Answer:

    Dear Dixie;

     

    Nausea and headache are fairly common side effects of chemotherapy, which is something your doctors most likely told you. Obviously, this has lasted far beyond that.

     

    You mentioned the maximum "allowance" of Excedrin, but for how many days. How many days a week are you taking MS Contin and / or Morphine? Obviously we can't diagnose you via the Internet, but what jumps out here is the possibility of medication overuse headache, aka rebound. For some people, the use of acute medications, either prescription or over-the-counter, more than two or three days per week can result in medication overuse headache. Switching off and alternating the medications doesn't make any difference. It's the total days per week that acute pain medications are taken that counts. Unfortunately, it also doesn't matter if the medications are taken for headache or other conditions. You can find more information on this in Medication Overuse Headache: When the Remedy Backfires.

     

    The runny nose is a bit of an oddity. It can be a symptom of Migraine or cluster headaches, but your description doesn't fit cluster headaches, and may or may not fit Migraine.

     

    No, you don't sound like a hypochondriac at all. You sound like a woman who needs to see a doctor who specializes in headache disorders. They can be a bear to diagnose and treat. It sometimes takes a doctor who treats only Migraine and headache to get to the bottom of things because these specialists tend to do more continuing education and keeping up in "headache medicine." It’s important to note that neurologists aren’t necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Please keep in touch and let us know how you're doing?

     

    Hoping this helps,
    John Claude Krusz and Teri Robert

     

     

    If you need help finding a  Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and  Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and  Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis. For an overview of how we can help and questions we can and can't answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2013.
    Last updated October 17, 2013.

Published On: October 28, 2013